Michigan, 2007

Lake-Effect Snow in Michigan, December 4 to 5, 2007

December 4 to 5, 2007 · NWS MQT · 1 event in 1 county or zone

A clipper low pressure system moving across the region enhanced lake effect snowfall across portions of Marquette County from the 4th into the morning of the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A clipper low pressure system moving across the region enhanced lake effect snowfall across portions of Marquette County from the 4th into the morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 4, 6:40 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 4, 6:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE MARQUETTE MI
640 AM EST TUE DEC 4 2007

.DISCUSSION...
MAIN CONCERN IS LK EFFECT AS COLD PATTERN DOMINATES

UPPER LEVEL PATTERN FEATURES TROUGH OVER EASTERN CANADA/GREAT LAKES
AND NORTHEAST CONUS WHILE RIDGE IS PRESENT FM SOUTHWEST CONUS INTO
WESTERN CANADA. COLD AIR CONTINUES TO SPILL INTO THE GREAT LAKES IN
THE NW FLOW ALOFT. H85 TEMPS BLO -15C WITH GOING LAKE TEMPS OF 4-5C
ARE MORE THAN SUFFICIENT FOR LK EFFECT SNOW SHOWERS AND WILL REMAIN
THAT WAY FOR THE REST OF THE WEEK. BY LATE THIS WEEKEND...UPPER
LEVEL PATTERN TRANSITIONS TO A TROUGH OVER THE WESTERN CONUS WITH
A MORE ZONAL FLOW INTO THE GREAT LAKES. THIS WILL SIGNAL A WARMING
TREND WITH TEMPS RISING TOWARD NORMAL.

SFC LOW OVER NORTHEAST CONUS AND STRONG HIGH PRESSURE CENTERED OVER
MANITOBA RESULTS IN NORTH WINDS FLOWING ACROSS LK SUPERIOR NEXT 24
HR. EXCEPTION IS OVER WESTERN LK SUPERIOR AND FAR WESTERN UPR MI
WHERE WINDS WILL BE DOMINATED BY LAND BREEZES. MOSTLY A SETUP FOR
PURE LK EFFECT THROUGH MUCH OF TODAY. 950MB CONVERGENCE IS WEAK
UNTIL LATE TODAY WITH APPROACH OF A PAIR OF SHORTWAVES. CURRENT
RADAR LOOP SHOWS THAT THE ORGANIZED SNOW SHOWERS FM LAST EVENING
HAVE REALLY BECOME MORE SPLOTCHY IN APPEARANCE. SUFFICIENT OVER
WATER INSTABILITY WILL KEEP SNOW SHOWERS GOING INTO THE AFTN BUT
ACCUMS THROUGH 18Z SHOULD BE MINOR. AFTER 18Z...SHORTWAVE OVER
ALBERTA AND SASKATCHEWAN ALONG WITH DEVELOPING SFC LOW SLIDES INTO
IOWA BY THIS EVENING AND TO SOUTHERN INDIANA BY 12Z WED.
ALSO...ANOTHER SHORTWAVE CURRENTLY OVER NINAVUT IN NORTHERN CANADA
SWINGS ACROSS UPR LAKES THIS EVENING. MAJORITY OF LIFT WITH THESE
FEATURES WILL NOT IMPACT UPR MI WITH MUCH LARGE SCALE
LIFT/SNOW...BUT COULD AID IN INCREASING INVERSION HEIGHTS OF ONGOING
LK EFFECT LATE THIS AFTN INTO TONIGHT. 950MB CONVERGENCE DOES
INCREASE AS A RESULT OF THE INCREASING FORCING FM THE SHORTWAVES AND
THIS SHOULD HELP IN THE ORGANIZATION OF THE LK EFFECT. DURING THIS
ENHANCEMENT PERIOD WINDS STAY FM THE NORTH WHICH WILL FAVOR NORTH
CENTRAL UPR MI FOR GREATEST SNOW AMOUNTS. LARGE SCALE MODEL
AGREEMENT WAS PRETTY GOOD SO HAVE LEANED TOWARD THE LOCAL WRF-ARW
FOR SPECIFICS WITH THE LK EFFECT.

QPF/SNOW AMOUNTS THIS AFTN AND TONIGHT ARE MAXIMIZED OVER MARQUETTE
AND WESTERN ALGER COUNTIES TO START AND LATER IN THE NIGHT OVER FAR
WESTERN UPR MI AS DOMINANT BAND OVER WESTERN LK SUPERIOR SINKS SOUTH.
EXPECTED QPF AND A 30-40:1 SNOW TO WATER RATIO...AS HAS BEEN THE
CASE LAST 24 HR...YIELDS TOTAL SNOW AMOUNTS THIS AFTN AND TONIGHT
NEAR ADVISORY. HOWEVER...SINCE LK EFFECT AT THIS TIME IS PRETTY
DISORGANIZED AND SHOULD NOT INCREASE MARKEDLY UNTIL LATE TODAY
...WILL HOLD OFF ON ANY HEADLINES FOR NOW AND LET DAYSHIFT SEE HOW
THE LK EFFECT RESPONDS TO THE INCOMING FAVORABLE DYNAMICS. SEEMS
POSSIBLE THAT DOMINANT BAND AFFECTING FAR WESTERN CWA AFTER 06Z WED
COULD PRODUCE A QUICK BURST OF HEAVY SNOW FOR A COUPLE HOURS. WINDS
IN WAKE OF THE BAND ARE NOT AS FAVORABLE SO THE HEAVY SNOW WOULD BE
SHORT LIVED.

HIGH PRESSURE BUILDS IN MORE FOR WED AND WED NIGHT TURNING THE WINDS
MORE NORTHWEST. THUS...BY WED AFTN EXPECT HIGHEST POPS TO SHIFT BACK
TO TRADITIONAL NW WIND SNOW BELTS OF THE KEWEENAW PENINSULA AND
ALONG LAKE SUPERIOR EAST OF MARQUETTE. CONVERGENCE REALLY RAMPS UP
WED NIGHT AT THE END OF THE FETCH EAST OF GRAND MARAIS TOWARD
WHITEFISH POINT. DEPENDING WHERE THIS DOMINANT BAND SETS UP THERE
COULD BE SIGNIFICANT SNOW ACCUMULATIONS IN THE FAR NE CWA WED NIGHT
INTO THU.

GFS/ECMWF CONTINUE TO SHOW WARM AIR ADVECTION REGIME DEVELOPING LATE
THU INTO THU NIGHT. BUMPED UP POPS AWAY FM W FLOW LK EFFECT AREAS AS
SOME ACCUMULATING SNOW LOOKS LIKE IT COULD OCCUR...ESPECIALLY IN THE
SOUTH.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

THIS FCST PERIOD AT KCMX/KSAW WILL BE DOMINATED BY LAKE EFFECT -SHSN
UNDER NRLY WINDS AND THINGS WILL NOT CHANGE MUCH. AS IS TYPICAL FOR
LAKE EFFECT...VISIBILITIES WILL FLUCTUATE SIGNIFICANTLY AS BANDS OF
-SHSN PASS. WINDS WILL BE LIGHT (GENERALLY AOB 10KT) THRU THE
PERIOD...SO BLSN WILL NOT BE AN ISSUE TO FURTHER REDUCE VIS.
OVERALL...EXPECT VIS TO FLUCTUATE MOSTLY BTWN MVFR AND IFR THOUGH
MVFR WILL BE PREDOMINANT. THERE WILL BE SOME PERIODS OF VFR AND
POSSIBLY A FEW VERY BRIEF PERIODS OF LIFR AS WELL. CIGS SHOULD
GENERALLY VARY THROUGHOUT THE MVFR RANGE.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

WINDS WILL CONTINUE TO BE BELOW GALES ON LAKE SUPERIOR THANKS TO THE
CURRENT LOW OVER WESTERN QUEBEC HEADING EASTWARD AND A RIDGE OF HIGH
PRESSURE BUILDING IN FROM NW ONTARIO AND WESTERN WI AND THIS HIGH
WILL NOT MOVE MUCH. HOWEVER...WINDS ARE GOING TO HAVE A HARD TIME
DROPPING MUCH BELOW 20 KNOTS THROUGH SATURDAY. IN FACT...THERE COULD
BE A PERIOD WHERE THE WINDS GET CLOSE TO GALES WEDNESDAY
NIGHT...WHEN HIGH PRESSURE DROPS INTO MN FROM THE NW TERRITORIES AND
TIGHTENS THE PRESSURE GRADIENT OVER THE WESTERN GREAT LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JLA
AVIATION/MARINE...GJM
Hazardous weather outlook, Dec 4, 4:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
440 AM EST TUE DEC 4 2007

MIZ001>007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
440 AM EST TUE DEC 4 2007 /340 AM CST TUE DEC 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PLOWABLE LAKE EFFECT SNOW IS POSSIBLE NEAR LAKE SUPERIOR EAST
OF MUNISING ON WEDNESDAY NIGHT IN AREAS FAVORED BY WEST TO
NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
440 AM EST TUE DEC 4 2007 /340 AM CST TUE DEC 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
440 AM EST TUE DEC 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Marquette

When
December 4, 7:00 AM EST to December 5, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured 10.5 inches of snow in 24 hours.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69428.